Alabama, 2022

Tornadoes in Alabama, March 9, 2022

March 9, 2022 · NWS MOB · 2 events in 2 counties and zones

A strong cold front moved into an increasing unstable airmass over the Central Gulf Coast. Thunderstorms develop ahead of the frontal boundary and produced two tornadoes along with some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong cold front moved into an increasing unstable airmass over the Central Gulf Coast. Thunderstorms develop ahead of the frontal boundary and produced two tornadoes along with some wind damage. These tornadoes occurred during the early morning hours on March 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 8, 11:31 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 8, 11:31 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1131 PM CST Tue Mar 8 2022

.AVIATION...
06Z issuance...Showers and storms will affect the area overnight
then shift east of the area Wednesday morning except for scattered
showers and few embedded storms persisting near the coast.
Coverage of precipitation increases Wednesday afternoon through
Wednesday evening mainly over the coastal counties with isolated
to scattered coverage of showers expected further inland. IFR to
LIFR conditions prevail overnight then improve to MVFR conditions
on Wednesday. /29

&&

.PREV DISCUSSION... /issued 1031 PM CST Tue Mar 8 2022/

NEAR TERM /Now Through Thursday/...A rather large and broad
upper trof pattern over much of the CONUS remains essentially
intact through Thursday, maintaining a southwesterly flow aloft
over the forecast area. Within this pattern, a well defined
shortwave trof currently over the southern/central Plains ejects
off across the interior eastern states through Wednesday while a
series of lesser shortwaves move across the forecast area mainly
through Wednesday night. A slow moving frontal boundary currently
located from extreme southeast Louisiana to coastal Alabama into
extreme south central Alabama will play an important role through
the period in determining the potential for severe weather
overnight into Wednesday morning. In response to the well defined
shortwave trof passing north of the region, the frontal boundary
changes orientation overnight, becoming aligned just west of the
I-65 corridor by 06Z then pushing eastward, with the boundary
exiting the forecast area near 15Z. MLCAPE values along and east
of the frontal boundary look to increase to 500-1500 J/kg later
this evening with similar values persisting until the front exits
the area Wednesday morning. Within the warm sector, expect 0-1 km
helicity values of 100-200 m2/s2 along with 0-3 km bulk shear
values of 30-40 knots. As a series of shortwaves advances into and
then across the area, associated convection interacts with the
frontal boundary, and with the more favorable shear within its
proximity and in the warm sector, this may allow for strong to
possibly severe storm development. The Storm Prediction Center has
a Marginal to Slight Risk of severe storms overnight into
Wednesday morning spanning roughly where the frontal boundary will
traverse the forecast area for this potential severe storm
development. After exiting the forecast area Wednesday morning,
the frontal boundary stalls from near the central Florida
panhandle into the north central Gulf and remains close to this
position through Thursday. This allows for a light northerly flow
to prevail over the forecast area in the wake of the front and
this is also expected to preclude the potential for strong storm
development for the remainder of the period.  Have continued with
categorical pops overnight, then pops taper off Wednesday morning
to dry conditions over interior areas with chance to likely pops
near the coast. Rain chances increase especially along and east of
I-65 Wednesday afternoon into Wednesday night as a stronger
series of shortwaves progress across the region, then dry
conditions develop for the entire area on Thursday as the series
of shortwaves exit to the east leaving subsidence over the area.
Lows tonight range from the mid 40s to lower 50s west of I-65,
with warmer overnight lows up to the lower 60s east of I-65.
Highs on Wednesday range from the upper 50s to mid 60s along and
west of I-65 and 65 to 70 east of I-65. Lows Wednesday night range
from the 40s along and west of I-65 to the lower to mid 50s east
of I-65. Highs on Thursday range from around 70 well inland to the
lower 70s elsewhere. A high risk of rip currents tonight will be
followed by a moderate risk on Wednesday and a low risk on
Thursday. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 5 AM CST Wednesday for ALZ265-266.

FL...High Rip Current Risk until 5 AM CST Wednesday for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 6 AM CST Wednesday for GMZ635-636-655.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 9, 12:16 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
1216 AM CST Wed Mar 9 2022

ALZ053-055-262-090700-
Clarke AL-Baldwin Inland AL-Monroe AL-
1216 AM CST Wed Mar 9 2022

...A strong thunderstorm will impact portions of western Monroe,
north central Baldwin and southeastern Clarke Counties through 100 AM
CST...

At 1216 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of McIntosh, or 17 miles south of
Jackson, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Monroe,
north central Baldwin and southeastern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3179 8757 3163 8733 3114 8784 3121 8794
      3122 8793 3124 8794 3126 8797 3126 8799
      3127 8797 3127 8795 3129 8795 3131 8796
      3131 8793 3134 8792 3132 8791 3136 8789
      3138 8789 3139 8790 3139 8789
TIME...MOT...LOC 0616Z 218DEG 39KT 3126 8788

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 9, 12:30 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
1230 AM CST Wed Mar 9 2022

ALZ263-090715-
Mobile Central AL-
1230 AM CST Wed Mar 9 2022

...A strong thunderstorm will impact portions of west central Mobile
County through 115 AM CST...

At 1230 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Big Point, or 8 miles northwest of Grand
Bay, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Semmes,
Tanner Williams, I65 And I165, I10 And I65 and Mobile Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3070 8841 3080 8825 3080 8810 3068 8804
      3067 8802 3067 8804 3066 8803 3065 8805
      3066 8805 3064 8806 3060 8806 3059 8811
      3058 8811 3047 8840
TIME...MOT...LOC 0630Z 240DEG 20KT 3058 8843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 12 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Mobile

When
March 9, 12:42 AM CST to 12:45 AM CST
Where
Mobile County, 3.53 mi SW of Seven Hills to 1.78 mi SW of Seven Hills
Rating
EF1
Path length
1.77 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.610, -88.337

The tornado touched down on Lakefront Ct where it produced very minor|tree damage, after which the tornado tracked off to the northeast.|The most significant structural damage occurred at a residence near|the intersection of Lakefront Dr and Dogwood Circle. Roof damage|and damage to multiple hardwood/softwood trees was noted. The tornado|then continued off to the northeast where it weakened slightly as it|crossed Scenic View Dr. It then continued northeast and increased in|strength as it approached Busby Rd where multiple softwood trees|were found snapped. The tornado lifted somewhere to the northeast of|Busby Rd before crossing Schmidt Ln and/or Johnson Rd where no damage|was found.

The team surveyed reports of damage on Repoll Rd, but only sporadic|minor wind damage was noted.

Tornado, Conecuh

When
March 9, 2:11 AM CST to 2:12 AM CST
Where
Conecuh County, 2.41 mi E of Belleville to 2.56 mi E of Belleville
Rating
EF1
Path length
0.19 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
31.424, -87.080

A 2.5 mile long swath of straight line wind south of Belleville|preceded the brief Belleville tornado. The straight line wind|damage began to the west of CR 15, south of Belleville, and|continued to the northeast toward Highway 84. The straight line|wind damage may have started prior to CR 15, but the survey team|could not access areas further to the southwest. Several trees|were snapped and uprooted along the initial swath of straight line|wind damage. A brief tornado occurred just east of Belleville|along CR 56. Numerous pine trees were snapped along with several|hardwoods snapped and uprooted just south of CR 56. Three homes in|the area sustained minor roof damage with roof loss for several|sheds and storage buildings. Metal roof pieces were noted in|nearby trees and scattered along the path. A small flag pole was|bent to the ground and a nearby power line was down. The tornado|quickly moved northeast across Highway 84 where several more trees|were snapped. The tornado likely lifted somewhere just to the|north of Highway 84, to the east of Belleville. A path of straight|line wind was noted for at least another 1.5 miles to the|northeast of the tornado track where several more trees were|snapped and a couple of trees were uprooted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010954, 1010955.